Encyclopedia of Clinical Neuropsychology

2018 Edition
| Editors: Jeffrey S. Kreutzer, John DeLuca, Bruce Caplan

Tardive Dyskinesia

  • Anna DePold HohlerEmail author
  • Marcus Ponce de Leon
Reference work entry
DOI: https://doi.org/10.1007/978-3-319-57111-9_483

Synonyms

Neuroleptic-induced dyskinesias

Definition

Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic or antiemetic drugs.

Current Knowledge

Tardive dyskinesia is characterized by repetitive, involuntary movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may appear.

Treatment: Stopping the offending medications may help to decrease the symptoms. Recovery may take months to years if it happens at all.

References and Readings

  1. Goetz, C. G., & Horn, S. (2004). Tardive dyskinesia. In R. L. Watts & W. C. Koller (Eds.), Movement disorders (2nd ed., pp. 629–638). New York: McGraw-Hill.Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Boston University Medical CenterBostonUSA
  2. 2.Madigan Army Medical CenterTacomaUSA